Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Aberdeen, SD

August 7, 2021Brown County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Aug 7, 2021, 10:09 PM CDT for Brown County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 10:09 PM CDT (03:09 UTC)
Expired
Aug 7, 2021, 10:45 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Hail
0.00 in
Wind
55

County Brown County, SD

The radar

The Aberdeen radar (KABR), 29 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS83 KABR 080309
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
1009 PM CDT Sat Aug 7 2021
 
SDZ006-080345-
Brown SD-
1009 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central Brown
County through 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm near
Putney, or 13 miles north of Groton. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of east central Brown
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4561 9821 4566 9823 4576 9810 4562 9804
TIME...MOT...LOC 0309Z 245DEG 4KT 4564 9817 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Wise

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:21 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 6:21 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
621 PM CDT Sat Aug 7 2021

.UPDATE...
Issued at 617 PM CDT Sat Aug 7 2021

Made some adjustments to pops this evening based on latest radar
trends. Cleared out pops across most of northeast SD for the next
few hours but increased them across north central where an MCV
continues to spin.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 232 PM CDT Sat Aug 7 2021

Forecast challenges revolve around convection chances and severity
potential through late tonight, along with temperatures on Sunday.

Currently, under a mostly sunny (but smoky) sky, temperatures are
warming through the 80s on light and variable winds. A surface low
is analyzed right smack dab in the middle of the CWA with a clearly
discernible and nearly stationary warm front (per surface obs and
low level thermal advection) extending eastward off of it into MN.
One upper circulation of interest is depicted in satellite and radar
spinning over Corson county, generating an almost hurricane-like
appearance in the rain pattern there in Corson county. Plenty of
deep layer shear and instability to support supercellular convection
this afternoon/evening, once the boundary layer fully mixes out. All
the ingredients are in place (boundary/surface low, high
instability, marginal capping inversion aloft, and mid/upper level
synoptic scale lift) for some isolated to scattered convection.

The only real question remains what kind of severe weather can
supercells produce, if they form in the surface low and/or north
of/along the surface warm front by early this evening? Hi-Res rapid
refresh family of guidance still supports a small window of weak
tornado potential early this evening along/north of said warm-front.
Low level SRH may actually nose up to around 100-150m2/s2 across
portions of Codington/Hamlin/Deuel and Grant counties. Otherwise,
CAMS appear to be settling down on two distinct clusters/areas of
convective potential this afternoon through tonight. The first area
of storm potential coverage is associated with a couple of
shortwaves down over south central Nebraska and northeastern CO.
These two areas of low pressure are forecast to work northeast
toward the Great Lakes region over the next 12 to 24 hours, and
would likely be the lift aloft that aides thunderstorm development
across the far eastern CWA (on/near the surface warm front) by early
this evening. The upper circulation working through Corson county is
responsible for the other area of storm potential coverage across
portions of north central and northeast South Dakota from late this
afternoon through late tonight. Again, there is the potential for a
few storms to become severe. And, large hail, damaging winds and
heavy rainfall along and east of a line from Mobridge to Miller are
all the primary threats with any strong to severe storms there.

Once all the forcing/lift for convection departs the CWA later
tonight/early Sunday morning, the forecast reverts back to an
entirely dry one for the rest of the short term forecast period. The
warm airmass in place will still be around on Sunday, along with
smoke aloft, which could put a bit of a damper on Sunday's high
temperature forecast, currently boasting of highs in the 90s from
the James River valley over to the west river counties in this CWA.

.LONG TERM...(Monday through Saturday)
Issued at 232 PM CDT Sat Aug 7 2021

Potent shortwave trough will be moving east along the international
border Monday and Monday night. At the surface, a cold front will be
moving east across the area during the day Monday. Ahead of the
front, low-level moisture will be present with mid to upper 60s
dewpoints. Models continue to indicate potential for showers and
thunderstorms, some of which could be strong to severe. Day 3
outlook shows "marginal risk" across the eastern CWA. From Tuesday
and beyond, precip chances look rather slim. The rest of the week
will be highlighted with a couple frontal passages, but with little
moisture to work with.

As for temperatures, things look to stay rather toasty at least
early on in the period, with highs in the 80s and 90s. After
Thursday's frontal passage, it does appear we'll cool down a bit
across the eastern CWA, perhaps into the upper 70s to around 80 for
highs on Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 617 PM CDT Sat Aug 7 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected this evening except in heavier showers
where vsby may fall. MVFR cigs are possible near KATY Sunday
morning, as well. Thunderstorm placement is not clear this
evening. Activity near KMBG has remained lightning-free, but there
are a few cells trying to start on an outflow boundary near KABR.
Opted to not put VCTS in the grids at this time due to the
uncertainty.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Aug 7, 3:59 AM CDT, 18 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
359 AM CDT Sat Aug 7 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
359 AM CDT Sat Aug 7 2021 /259 AM MDT Sat Aug 7 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible this evening. Some of these
may be strong to severe mainly across eastern South Dakota and west
central Minnesota. Main threats will be large hail, damaging winds,
and heavy rain. However, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The next chance for thunderstorms looks to be Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Local storm report, Aug 7, 7:16 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             4 NW FREDERICK          45.87N 98.57W
08/07/2021  E1.00 INCH       BROWN              SD   PUBLIC

&&

TMK
Local storm report, Aug 7, 7:21 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             6 ENE WETONKA           45.65N 98.64W
08/07/2021  E1.00 INCH       BROWN              SD   PUBLIC

&&

TMK
Special weather statement, Aug 7, 8:09 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Aberdeen SD
809 PM CDT Sat Aug 7 2021

SDZ006-080145-
Brown SD-
809 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of  through 845 PM
CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 17 miles north of Aberdeen. This storm was nearly
stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of west central Brown
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4567 9862 4572 9862 4573 9858 4567 9852
TIME...MOT...LOC 0108Z 265DEG 4KT 4571 9856

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Wise
Special weather statement, Aug 7, 8:18 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
818 PM CDT Sat Aug 7 2021

SDZ006-080145-
Brown SD-
818 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern Brown
County through 845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barnard, or 18 miles south of Ellendale, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Brown
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4577 9831 4566 9860 4577 9861 4594 9840
      4594 9827 4593 9827
TIME...MOT...LOC 0118Z 243DEG 19KT 4574 9849

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Wise
Special weather statement, Aug 7, 9:07 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
907 PM CDT Sat Aug 7 2021

SDZ006-080230-
Brown SD-
907 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Brown County
through 930 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbia, or 16 miles north of Aberdeen, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Houghton and Sand Lake Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4553 9843 4562 9853 4587 9826 4571 9813
TIME...MOT...LOC 0207Z 231DEG 21KT 4568 9835

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Wise
Special weather statement, Aug 7, 10:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1009 PM CDT Sat Aug 7 2021

SDZ006-080345-
Brown SD-
1009 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central Brown
County through 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm near
Putney, or 13 miles north of Groton. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Brown
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4561 9821 4566 9823 4576 9810 4562 9804
TIME...MOT...LOC 0309Z 245DEG 4KT 4564 9817

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Wise

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:05 PM CDTSevere Thunderstorm WarningABRBrown, McPherson40 min
Aug 7, 7:26 PM CDTSevere Thunderstorm WarningABRBrown49 min
Aug 7, 8:09 PM CDTSpecial Weather StatementABRBrown36 min
Aug 7, 8:18 PM CDTSpecial Weather StatementABRBrown27 min
Aug 7, 9:07 PM CDTSpecial Weather StatementABRBrown23 min
Aug 7, 10:53 PM CDTSpecial Weather StatementABRSpink37 min
Aug 7, 11:01 PM CDTSevere Thunderstorm WarningABRBrown, Spink44 min
Aug 7, 11:25 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink50 min
Aug 8, 12:56 AM CDTSevere Thunderstorm WarningABRClark49 min
Aug 8, 3:37 AM CDTAreal Flood WarningABRClark, Day5 hr
Aug 8, 5:02 AM CDTAreal Flood WarningABRClark, Codington, Grant4 hr

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.